Warning after eye drop death


caution warning danger sign

Health professionals have been advised to exercise extreme caution if considering off-label prescribing and supply of atropine eye drops, following the death of an adult patient

The TGA has advised health professionals to exercise “extreme caution” if considering off-label prescribing of atropine eye drops to treat hypersalivation.

This follows the death of an adult patient in 2014 that has been attributed to accidental oral ingestion of a toxic quantity of atropine eye-drop, which had been prescribed off-label for sublingual administration.

When formulated as eye drops, atropine is indicated for the treatment of mydriasis and cycloplegia (typically administered by health professionals to assist with examination of the retina).

A Coroner reviewing the 2014 death found that atropine had been prescribed off-label to treat hypersalivation (a side effect of other medications being used), explains the TGA in its latest Medicines Safety Update bulletin.

The eye drops were intended by the prescriber to be self-administered by the patient with two drops under the tongue (frequency of administration was not stated in the Coroner’s report).

The coronial inquest included expert opinion from a toxicologist, who determined that the concentration of atropine found in the patient was 50-100 times the expected therapeutic dose, based on the prescribed dosing instructions.

It was noted that the plastic dispenser bottle was very easy to empty with a gentle squeeze and that the dose taken by the deceased was at least 6-8 ml of the solution.

The TGA’s toxicology evaluation determined that higher systemic exposure is expected from sublingual administration of atropine eye drops compared with oral administration (tablets) due to bypassing of first-pass metabolism.

As a result, toxicity is expected to be seen at lower sublingual doses than oral ones.

The coroner found that there was no evidence to suggest the patient was suicidal and therefore determined that ingestion of a toxic quantity of atropine was accidental.

Hypersalivation is not an approved indication for atropine eye-drops in Australia.

Extreme caution is recommended if a prescriber is considering off-label prescribing of atropine eye-drops for hypersalivation.

“You should discuss the risks and benefits of the proposed treatment with the patient and/or their carers, so that they are capable of providing informed consent, and patients should be closely monitored during treatment,” said the TGA.

PDL has also recently warned pharmacists to pay careful attention when dispensing scripts for atropine eye drops, having received a number of incident reports featuring prescriptions for atropine 0.01% eye drops incorrectly processed by pharmacists as the Atropt 1% proprietary product.

“These errors may be occurring due to a lack of awareness of the indication for this strength, or a misinterpretation of the prescription by pharmacists and dispensary technicians,” PDL suggests.

In a practice alert for members, it highlights that the 0.01% is not available as a proprietary item: Atropine 0.01% eye drops must instead by prepared by a pharmacy equipped to compound the eye drops.

“The 0.01% strength is typically prescribed to slow the progression of myopia in children,” PDL explains.

“As a result of an incorrectly processed prescription, the big difference in strength between the proprietary and compounded product can lead to the consumer experiencing significant, prolonged dilation of the pupil.

“The situation can cause distress for a child, concern for the parents, prescribers and pharmacists with the added concern for pharmacists around professional risk.”

PDL offers a case study in which an intern pharmacist incorrectly dispensed a prescription for Atropine 0.01% eye drops as Atropt (Atropine 1%).

In this case the pharmacist in charge also failed to notice the error when checking the script, and the wrong strength product was supplied to a young adult.

PDL observes that if pharmacists spot anomalies or have any uncertainty regarding a prescription, they should always clarify this with the prescriber.

“As it is not formally approved for use by regulators, extra diligence is required by all practitioners, including pharmacists,” says PDL.

Previous Shedding light on the evidence
Next Keeping pharmacy in pharmacy

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.

2 Comments

  1. pagophilus
    19/09/2018

    I remember back in 1st year pharmacy doing chemistry pracs and one of my partners I was sometimes paired with thought a “drop” was a “squeeze”. It didn’t help our results.

    When prescribing or dispensing drops other than for ophthalmic use (the eye can’t hold much volume and it will run out), ensure the patient or carer knows what a drop is and that they won’t just squeeze the container/dropper and get out a mL or more.

  2. GERT-DIEDRIK CORNELISSEN
    26/04/2019

    Great article with lessons derived from practical everyday situations, reminding me not to deviate from a dispensing protocol.

    Sentence three: atropine is indicated for the diagnosis (not the treatment) of mydriasis and cycloplegia.

Leave a reply